Can Acne Corticosteroid Injections Cause Pitted Skin?

I received a corticosteroid injection in an acne cyst and now my skin is pitting in several areas around the injection site. Is this a common reaction? What steps can be taken to stop the pitting and correct the problem?

Doctor Answers (14)

Corticosteroid Injections Helpful for Acne

+2

Corticosteroids can be injected directly into acne lesions, in order to decrease the inflammation present in the acne.  The result, in most cases, is that acne bumps flatten within 24-48 hours.  Most dermatologists use a very dilute concentration of a corticosteroid medication called triamcinolone for this injection.  In rare cases, particularly when higher concentrations of triamcinolone are used for the injections, this treatment can cause atrophy (pitting) of the skin.  This atrophy is usually temporary and nearly always improves without treatment.  Topical retinoids can be used to stimulate collagen production in an attempt to see improvement of atrophy more quickly.  Fractional CO2 lasers can also be used for a more dramatic stimulation of collagen production, for patients who want improvement of atrophy quickly or who do not see improvement of steroid atrophy within 2-3 months.


New York Dermatologic Surgeon
4.0 out of 5 stars 8 reviews

Acne and cortisone injections

+2

Cortison injections are a common treatment for acne cysts.  It is possible to develop a temporary depression in the area that fills in with time.  If the cyst is not treated, it can cause a permanent depression so the injection is advisable. 

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 15 reviews

Yes, steroid injections can cause depressions

+2

Coritcosteroid injections can cause depressions in the skin. This occurs due to what we call iatrogenic lipoatrophy, the fat cells are damaged by the steroid. Fortunately, fat cells do regenerate but this could take months, even 4-6 months.

Patience is definitely a virtue here. It is said that message the area helps in the regeneration of fat cells. A filler or ft injection can be placed in the meantime while you are waiting for the area to return to normal.

I recall a meeting (Richmond-Tidewater) in which a Richmond dermatologist mentioned he had been sued by a stripper for a large dent a steroid injection had created in his (female) patient's buttocks. He told his lawyer to keep asking for continuances. They were given and by the time the court date arrived this lady's buttocks was back to normal. Case closed.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

You might also like...

Acne ScTreatment Treatment with Corticosteroid Shots

+2

Acne cysts can be treated effectively with corticosteroid injections to reduce the inflammatory component of the cyst. This can reduce the inflammation and hasten resolution of the cyst. Triamcinolone injections can be injected in a variety of strengths. High concentration injections are often too aggressive and can not only cause resolution of the cyst but also atrophy of the surrounding tissue.

Experience is key to successful management. By all means, always have a physician inject the lesions to prevent long term sequela.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Corticosteroid injections can cause depressions and/or thinning of the skin

+2

If a little too much corticosteroid is injected or if the skin is very sensitive, it can cause a depression and/or thinning of the skin. If these depressions appear, they usually improve anywhere between 3-6 months.

Usha Rajagopal, MD
San Francisco Plastic Surgeon
4.5 out of 5 stars 17 reviews

Try Saline Injections

+1

Skin depressions (atrophy) are an unfortunate, potential side effect of steroid injections into the skin. While self-limited in nature, they can be psychologically distressing. I find that injecting normal saline upon follow-up can flush out crystallized steroid in the tissue and make for a expedient resolve.

Bobby Buka, MD
New York Dermatologist
5.0 out of 5 stars 7 reviews

Treating Acne with Steroid Injections

+1

Steroid injections are a common way of treating acne and acne cysts. One of the side effects of steroid injections is that they can leave a slight depression or pit in the skin. This depression is not usually permanent and typically resolves over time. However, this is a somewhat rare side effect especially with the typical dose of steroid used for acne treatments. It is much more common to get pitted scars from the acne itself, as opposed to the treatment.

Adam J. Mamelak, MD
Austin Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Treating Acne Lesions with Corticosteroid Injections

+1

Corticosteroid injections into larger inflammatory acne lesions can be very helpful in reducing inflammation and allowing quicker resolution of the acne lesion.  Corticosteroid injections can be done in different strengths; however, typically for acne lesions on the face, chest or back, we use the lowest strength, which is safe and still very effective.  Occasionally, even when using the appropriate technique and strength, corticosteroid injections can leave a temporary slight depression of the area injected due to atrophy of surrounding tissue secondary to the injection. This almost always resolves and is not usually in the form of pits. It is likely that what you are seeing as pitted is not related to the injection.  However, I recommend you consult with your dermatologist who did the injection. 

 

Channing R. Barnett, MD
New York Dermatologist
4.5 out of 5 stars 5 reviews

Pitted acne scars

+1

The most common reason for pitted acne scars is acne. However, one can see atrophy of skin after a steroid injection.

Gary Goldenberg, MD
New York Dermatologist

Acne steroid injections infrequently may cause indentations on the skin

+1

Acne steroid injections infrequently may cause indentations on the skin. I also agree with the other doctors that acne cysts themselves are the most common cause for an indentation on the skin, rather than the injection. If a depression does occur after a corticosteroid injection, they often resolve and fill in on their own with time. If a quicker resolution is desired, a hyaluronic acid filler may be injected in this area.

Leyda Elizabeth Bowes, MD
Miami Dermatologic Surgeon
5.0 out of 5 stars 12 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.